New Jersey, 2003

Strong Wind in New Jersey, May 12, 2003

May 12, 2003 · NWS PHI · 21 events in 21 counties and zones

Strong westerly winds circulating around a nearly stationary low pressure system over southwestern Ontario Province blew across New Jersey during the afternoon of the 12th. Peak wind gusts included 47 mph in Atlantic City (Atlantic County), 44 mph in Millville (Cumberland County), 43 mph at the Atlantic City International Airport, 42 mph in Barnegat (Ocean County), 39 mph in Keansburg (Monmouth…

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Strong westerly winds circulating around a nearly stationary low pressure system over southwestern Ontario Province blew across New Jersey during the afternoon of the 12th. Peak wind gusts included 47 mph in Atlantic City (Atlantic County), 44 mph in Millville (Cumberland County), 43 mph at the Atlantic City International Airport, 42 mph in Barnegat (Ocean County), 39 mph in Keansburg (Monmouth County) and 38 mph in Trenton (Mercer County). The low pressure system was slow to move northeast and peak wind gusts on the afternoon of the 13th were only slighter (around 5 mph) lower.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 12, 2:10 AM EST, 8 hours 50 minutes earlier.

Area forecast discussion, May 12, 2:10 AM EST, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
310 AM EDT MON MAY 12 2003

COLD CYCLONIC FLOW ALFT WILL KEEP THE WEATHER COOL INTO MIDWEEK. I
GENERALLY EXPECT A DIURNAL TREND TO THE CLOUDS WITH ANY DAYTIME
SUNSHINE SELF DISTRUCTING INTO CLOUD COVER AND EVENTUALLY SOME
SHOWERS. XTRM SRN ZONES DONT HAVE ENOUGH MOISTURE ALFT TO JUSTIFY
MEASUREABLE TODAY...SO JUST SPRINKLES THERE.

COOL TEMPS THROUGH MIDWEEK WITH H8 TEMPS BELOW PLUS 5 WHICH SHOULD
KEEP TEMPS BELOW 70. THE ONLY EXCEPTION IS TODAY WHERE H8 STARTS AT
PLUS 5 SOUTH.

NIGHTTIME MINS SHOULD NOT DROP AS COLD AS H8 WOULD SUGGEST DUE TO
MIXING AND CLOUD COVER.

LONGER RANGE...THE GFS KEEPS FCSTG A DVLPG CLOSED LOW OVER THE FCST
AREA AND TO THE WEST SUGGESTING WET WEATHER FRI. THEN FOR NEXT
WKND...MORE COOL AIR AND CYCLONIC FLOW ALFT.

MAR...WILL RAISE SCA ALL AREAS AS THE GRADIENT INCREASES TO 25 KT.

FCSTID =    9
MPO   58  43  58  41 /  40  40  40  40
ABE   62  46  62  44 /  40  40  40  30
RDG   62  46  62  44 /  40  40  40  30
PHL   69  52  68  50 /  30  30  30  30
12N   61  44  61  41 /  30  40  40  40
SMQ   65  46  65  44 /  30  40  40  30
TTN   67  48  67  46 /  30  30  30  30
MIV   70  50  68  43 /  20  30  30  30
ACY   69  51  68  49 /  20  20  20  20
ILG   69  50  68  47 /  30  30  30  30
DOV   70  50  68  49 /  20  20  30  30
GED   70  51  68  45 /  20  10  30  30
ESN   70  51  68  52 /  20  20  30  30

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...SCA NJ/DE COASTS AND DE BAY.

RNS
Hazardous weather outlook, May 12, 4:15 AM EST, 6 hours 45 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
515 AM EDT MON MAY 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RNS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 strong wind. Local standard time, as filed.

Strong Wind, Camden

When
May 12, 11:00 AM EST to 6:00 PM EST
Where
Camden forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

Strong Wind, Cumberland

When
May 12, 11:00 AM EST to 6:00 PM EST
Where
Cumberland forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

Strong Wind, Eastern Atlantic

When
May 12, 11:00 AM EST to 6:00 PM EST
Where
Eastern Atlantic forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Strong Wind, Eastern Cape May

When
May 12, 11:00 AM EST to 6:00 PM EST
Where
Eastern Cape May forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Strong Wind, Eastern Monmouth

When
May 12, 11:00 AM EST to 6:00 PM EST
Where
Eastern Monmouth forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Strong Wind, Eastern Ocean

When
May 12, 11:00 AM EST to 6:00 PM EST
Where
Eastern Ocean forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Strong Wind, Gloucester

When
May 12, 11:00 AM EST to 6:00 PM EST
Where
Gloucester forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

Strong Wind, Hunterdon

When
May 12, 11:00 AM EST to 6:00 PM EST
Where
Hunterdon forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

Strong Wind, Mercer

When
May 12, 11:00 AM EST to 6:00 PM EST
Where
Mercer forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

Strong Wind, Middlesex

When
May 12, 11:00 AM EST to 6:00 PM EST
Where
Middlesex forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Strong Wind, Morris

When
May 12, 11:00 AM EST to 6:00 PM EST
Where
Morris forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Strong Wind, Northwestern Burlington

When
May 12, 11:00 AM EST to 6:00 PM EST
Where
Northwestern Burlington forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Strong Wind, Salem

When
May 12, 11:00 AM EST to 6:00 PM EST
Where
Salem forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.577, -75.358 (the zone’s center; the record gives no point)

Strong Wind, Somerset

When
May 12, 11:00 AM EST to 6:00 PM EST
Where
Somerset forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

Strong Wind, Southeastern Burlington

When
May 12, 11:00 AM EST to 6:00 PM EST
Where
Southeastern Burlington forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Strong Wind, Sussex

When
May 12, 11:00 AM EST to 6:00 PM EST
Where
Sussex forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

Strong Wind, Warren

When
May 12, 11:00 AM EST to 6:00 PM EST
Where
Warren forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

Strong Wind, Western Atlantic

When
May 12, 11:00 AM EST to 6:00 PM EST
Where
Western Atlantic forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Strong Wind, Western Cape May

When
May 12, 11:00 AM EST to 6:00 PM EST
Where
Western Cape May forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Strong Wind, Western Monmouth

When
May 12, 11:00 AM EST to 6:00 PM EST
Where
Western Monmouth forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Strong Wind, Western Ocean

When
May 12, 11:00 AM EST to 6:00 PM EST
Where
Western Ocean forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357091, 5357092, 5357093, 5357094, 5357095, 5357096, 5357097, 5357098, 5357099, 5357158, 5357159, 5357160, 5357161, 5357162, 5357163, 5357164, 5357165, 5357166, 5357167, 5357168, 5357169.